Thyrotoxic Periodic Paralysis with Hypokalemia in an Adult Male from Nepal: A Case Report
Thyrotoxic periodic paralysis is rare complication of hyperthyroidism characterized by the sudden onset of hypokalemia and muscle paralysis. It is typically present in young Asian males. There are very few literatures regarding the occurrence of thyrotoxic hypokalemic periodic paralysis in Nepal. We reported a case of a 35-year-old male presented with the chief complaints of weakness of all four limbs of 1 day duration. He was diagnosed as a case of hyperthyroidism in the past, received treatment for 6 months and left medications on his own 6 months ago. Evaluation during admission revealed severe hypokalemia with serum potassium level 1.3mEq/l and high serum Triiodothyronine (>20.00µg/L) and low serum Thyroid Stimulating Hormone (<0.01µg/L). Potassium supplements resolved muscle weakness and the patient was restarted with anti-thyroid drugs. Hence, hypokalemic paralysis is a reversible cause of paralysis and high index of suspicion as well as timely interventions are required to prevent potential harm.
Copyright (c) 2020 Sabina Khadka, Indu K.C., Rabindra Jang Rayamajhi, Pravakar Dawadi, Pravash Budhathoki
This work is licensed under a Creative Commons Attribution 4.0 International License.
JNMA allow to read, download, copy, distribute, print, search, or link to the full texts of its articles and allow readers to use them for any other lawful purpose. The author(s) are allowed to retain publishing rights without restrictions. The JNMA work is licensed under a Creative Commons Attribution 4.0 International License. More about Copyright Policy.